Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Normal subgroups of doubly transitive automorphism groups of chains

Authors: Richard N. Ball and Manfred Droste
Journal: Trans. Amer. Math. Soc. 290 (1985), 647-664
MSC: Primary 20B27; Secondary 06F15
MathSciNet review: 792817
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We characterize the structure of the normal subgroup lattice of $ 2$-transitive automorphism groups $ A(\Omega )$ of infinite chains $ (\Omega , \leqslant )$ by the structure of the Dedekind completion $ (\bar \Omega , \leqslant )$ of the chain $ (\Omega , \leqslant )$. As a consequence we obtain various group-theoretical results on the normal subgroups of $ A(\Omega )$, including that any proper subnormal subgroup of $ A(\Omega )$ is indeed normal and contained in a maximal proper normal subgroup of $ A(\Omega )$, and that $ A(\Omega )$ has precisely $ 5$ normal subgroups if and only if the coterminality of the chain $ (\Omega , \leqslant )$ is countable.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20B27, 06F15

Retrieve articles in all journals with MSC: 20B27, 06F15

Additional Information

Keywords: Order-preserving permutation, automorphism groups of chains, homogeneous linearly ordered sets, lattice-ordered groups, normal subgroup lattice, cofinality of a chain
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society